CSN Login
Members Online: 15

To wait or not to wait (feeding tube - radiation)

J.R. and June's picture
J.R. and June
Posts: 60
Joined: Aug 2013

Hi All:

My mom just got her feeding tube put in this morning. She is feeling a bit groggy and some (mild) pain in her throat on also on her stomach. The question is, should she wait until after the weekend to start the radiation, or should she start this tomorrow?  Thank you.

jim and i's picture
jim and i
Posts: 1627
Joined: May 2011

What does the Rad doctor recommend? The radiation is not going to effect the tube and the side effects of rads won't start immediately. If the doctor suggested the rads start tomorrow, start tomorrow,

Debbie

J.R. and June's picture
J.R. and June
Posts: 60
Joined: Aug 2013

Hi Debbie,

 

I believe the doctor gave the option, but need to find out more. I could only chat with my mom for a few minutes. She was out of it. My dad wants her to wait, but my mom doesn't want to wait. I will call back later today to get the scoop. Thanks for the response.

fishmanpa's picture
fishmanpa
Posts: 1113
Joined: Jan 2013

Hi,

She won't feel any side effects from the radiation for at least two weeks. Her stomach may be a little sore for a few days but she'll be fine. 

Positive thoughts and prayers

"T"

J.R. and June's picture
J.R. and June
Posts: 60
Joined: Aug 2013

Thanks for the reply. This is what I am thinking as well. I also think she feels the same way. She has been wanting to start this whole process for weeks now.

CivilMatt's picture
CivilMatt
Posts: 2963
Joined: May 2012

JR & June,

Most issues with the PEG are minor and should not bother the start of rads.  A little discomfort is normal with PEG insertion, but it should pass rapidly.  If there is something obviously wrong of course she will need that attended to, but barring that, let’s get started.

As mentioned (generally) discomfort with rads starts around week 3 and by then she’ll be a pro with the PEG.

Remember even if you have a PEG, keep drinking fluids and swallowing every day.  That is the best advice I got from these wonderful and quirky people at H&N central (quirky is good).

This portion of the trip will move by quickly, good luck and wish her a smooth ride.

Matt

phrannie51's picture
phrannie51
Posts: 3730
Joined: Mar 2012

"No time like the present".  For the first week or two, she isn't going to notice anything from the rads except that it's in her daily schedule.  Side effects can start after the first week, but they are so gradual, she might only notice a slight lack of taste, or maybe her mouth will be dry in the morning.  It's at about 3 weeks that the mouth finally drys up (like a desert).....and food loses all taste.  Doesn't mean it can't be eaten, just that it all tastes like nothing. 

DO TALK to the Radiation doctor, or her Oncologist about getting Mugard.....it is a preventative for mouth sores during radiation....and needs to be used while she's getting rads (it tastes nasty, but boy does it work).  I started getting mouth sores....the Onc gave me Mugard, and I never had another one.  I had a PEG tube inserted before rads started, but didn't use it once during radiation. 

As others have said here.....nutrition and hydration are the keys to getting through this with the least amount of distress.....water water water.....have a liter of water by her chair at all times, and encourage her to drink it and more every day. 

For the next couple of weeks....tell her she can eat anything she wants and as much of it as she can stuff in....might as well enjoy it while she can, and a few extra pounds will come in handy as treatment progesses.

J.R. and June's picture
J.R. and June
Posts: 60
Joined: Aug 2013

This is very good advice. I have taken notes and will be conveying this information to my mom this weekend. I will keep you guys posted.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network